New Mexico, 2009

Damaging Wind in New Mexico, July 16, 2009

July 16, 2009 · NWS ABQ · 1 event in 1 county or zone

Thunderstorms produced strong outflow boundaries over the east central plains that resulted in isolated strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms produced strong outflow boundaries over the east central plains that resulted in isolated strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 16, 2:12 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 2:12 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT THU JUL 16 2009

.DISCUSSION...
UPPER LEVEL HIGH HAS CENTERED WEST OF THE FOUR CORNERS AREA AND
WILL ONLY MOVE VERY SLIGHTLY THROUGH THE UPCOMING WEEKEND. DESPITE
LITTLE MOVEMENT WITH THE HIGH CENTER...THE UPPER LEVEL PATTERN WILL
CONTINUE TO AMPLIFY OVER THE CONUS THROUGH FRIDAY. THIS WILL KEEP
NORTHWESTERLY FLOW ALOFT OVER THE NORTHEASTERN PLAINS OF NEW
MEXICO...AND THUS A SLIGHT CHANCE FOR SOME STRONG TO SEVERE
THUNDERSTORMS.

CONVECTION THUS FAR TODAY HAS BEEN FAIRLY SPARSE IN
COVERAGE...PRODUCING A FAIRLY SMALL FOOTPRINT OF WETTING RAINFALL.
WINDS THROUGH THE H5-H3 LAYER ACROSS THE NORTHEASTERN PLAINS ARE
NOT AS STRONG AS YESTERDAY...AND AS A RESULT SPEED SHEAR THROUGH
THE COLUMN IS NOT AS READILY AVAILABLE. STILL A SURFACE BOUNDARY
HAS BEEN ENHANCED BY CONVECTION OVER EASTERN CO/WESTERN KS AND
THIS COULD AID IN SOME BACKING SURFACE WINDS AND CONVECTIVE
INITIATION AS IT SAGS INTO THE NORTHEASTERN PLAINS THROUGH THE
EVENING. OTHERWISE CONVECTION WILL EXTEND ALONG THE CENTRAL
MOUNTAIN CHAIN AND INTO THE SOUTHWESTERN MOUNTAINS. PLACEMENT
AND PROGRESSION OF THE SURFACE BOUNDARY COULD BE SOMEWHAT
AMBIGUOUS DUE TO OTHER CONVECTIVE COLD POOL/BOUNDARY INTERACTIONS
YET TO OCCUR. HAVE KEPT A MODEST EAST WIND IN LOCALLY AT ABQ
TONIGHT GIVEN LIKELIHOOD OF OUTFLOW SPILLING THROUGH TIJERAS
CANYON.

GRADIENT ALOFT WILL TIGHTEN MORE ON FRIDAY AS UPPER PATTERN
AMPLIFIES AND A BETTER CHANCE FOR SEVERE WEATHER WILL ENSUE AS A
REINFORCING BACK DOOR FRONT APPROACHES. CONVECTION COULD STEER
INTO THE EAST CENTRAL PLAINS THROUGH FRIDAY EVENING AND THIS
SHOULD ONLY HELP TO DRIVE THE AFOREMENTIONED FRONT TOWARD CENTRAL
VALLEYS...CREATING GAP/CANYON WINDS IN FAVORED LOCALES.

SATURDAY A FAIRLY SIMILAR REGIME WILL HOLD WITH A POSSIBLE UPTICK
IN POPS NEAR THE CONTINENTAL DIVIDE AND SURROUNDING WESTERN HIGH
COUNTRY WHERE LOW LEVEL MOISTURE WILL HAVE INCREASED IN POST
FRONTAL ENVIRONMENT. LOW CLOUDS IN THE EASTERN PLAINS COULD
DICTATE TIMING/DELAY OF CONVECTIVE ONSET...BUT A FAIRLY SIMILAR
COVERAGE TO THAT OF FRIDAY IS EXPECTED WITH ISOLATED SEVERE CELLS
POSSIBLE IN NORTHEAST.

UPPER HIGH MAY WOBBLE TOWARD THE GALLUP VICINITY BY SUNDAY AND
ONCE AGAIN CONVECTION COULD SPREAD INTO WESTERN AREAS IF LOW LEVEL
MOISTURE REMAINS IN TACT AND ATTENDANT PERTURBATIONS STEER
CORRECTLY THROUGH THE HIGH. FORECAST THROUGH BULK OF NEXT WORK
WEEK WILL FOLLOW PERSISTENCE UNTIL THE UPPER HIGH SHIFTS INTO UTAH
THURSDAY/FRIDAY AND BETTER CHANCE FOR MOISTURE ARRIVAL FROM THE
NORTHEAST WILL OCCUR.

IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS
AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER DETAILS...
PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP
/USE LOWER CASE LETTERS/.

&&

.AVIATION...
SCATTERED COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO
YIELD LOW CONFIDENCE IN ANY STORM AFFECTING A TERMINAL THE REMAINDER
OF THIS AFTERNOON AND EARLY EVENING. A FEW OF THE STORMS COULD
PRODUCE SFC WIND GUSTS OF 35-45 KTS ESPECIALLY OVER THE NORTHEAST
PLAINS. WILL KEEP CB REMARK AND HIGHLIGHT MENTION WITH VCTS/VCSH.
WILL KEEP TAF MENTION OF LOW CLOUDS /PRIMARILY MVFR WITH OCCASIONAL
IFR/ FROM KTCC TO KLVS WITH OVERNIGHT BOUNDARY/MOISTURE PUSH. EAST
GAP WINDS EXPECTED TO ARRIVE BETWEEN 03 AND 05Z AT KABQ AND KSAF.
ANY LOW CLOUDS TO SCOUR AFTER 15Z FRIDAY WITH ADDITIONAL SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON.  KW

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW

&&

.FIRE WEATHER...
UPPER HIGH CENTERED NEAR THE FOUR CORNERS REGION WILL KEEP DRY
CONDITIONS AND HIGH HAINES INDICES OVER MUCH OF THE NORTHWEST OVER
THE NEXT COUPLE OF DAYS. OVERNIGHT RECOVERIES WILL CONTINUE TO BE
POOR IN THIS AREA BUT GOOD TO EXCELLENT RECOVERIES CAN BE EXPECTED
MAINLY FROM THE CENTRAL MOUNTAIN CHAIN TO THE EASTERN PLAINS. SHOWER
AND THUNDERSTORM DEVELOPMENT WILL BE CONFINED MAINLY TO THE HIGHER
TERRAIN WITH THE BEST POTENTIAL FOR WETTING RAINFALL OVER CENTRAL
AND EASTERN SECTIONS. MAINLY HIGH BASED DRY SHOWERS CAPABLE OF
PRODUCING ERRATIC WIND GUSTS EXPECTED OVER WESTERN SECTIONS.

MEDIUM TO LONG RANGE GUIDANCE CONTINUES TO SHOW A PERSISTENT PATTERN
OF UPPER LEVEL RIDGING NEAR THE FOUR CORNERS AREA. THIS PATTERN IS
EXPECTED TO BRING A CONTINUATION OF NORTHWEST/NORTHERLY FLOW ALOFT
WITH SHOWERS/STORMS OVER THE HIGHER TERRAIN AND EASTERN PLAINS. DRY
AND HOT CONDITIONS AND POOR RECOVERIES EXPECTED OVER THE NORTHWEST.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  99  61  98 /   0   0   0   0
GALLUP..........................  57  95  61  94 /   0   5   5  10
GRANTS..........................  58  94  60  93 /   0  10   5  10
GLENWOOD........................  66  99  67  99 /  10  20  10  10
CHAMA...........................  44  88  45  87 /   5   5   5  10
LOS ALAMOS......................  60  92  58  90 /   5  10   5  10
RED RIVER.......................  41  79  44  76 /  10  10  10  10
TAOS............................  51  90  52  89 /   5  10  10  10
SANTA FE........................  59  92  58  91 /   5  20  10  10
SANTA FE AIRPORT................  60  95  61  93 /   5  20  10  10
ESPANOLA........................  54  98  56  97 /   5   5   5  10
ALBUQUERQUE HEIGHTS.............  72  97  72  96 /   5   5   5   5
ALBUQUERQUE VALLEY..............  70  99  70  98 /   5   5   5   5
ALBUQUERQUE FOOTHILLS...........  69  96  68  96 /   5   5   5   5
ALBUQUERQUE WEST MESA...........  71  99  70  98 /   5   5   5   5
SOCORRO.........................  70  99  70  98 /   5   5  10   5
SANDIA PARK/CEDAR CREST.........  58  90  58  90 /   5  20  20  10
MORIARTY/ESTANCIA...............  57  94  59  92 /  20  20  20  10
CARRIZOZO.......................  69  95  69  94 /  10  30  20  10
RUIDOSO.........................  60  86  60  85 /  20  30  20  20
RATON...........................  54  92  54  87 /   5  20  30  30
LAS VEGAS.......................  53  88  52  85 /  20  40  30  20
ROY.............................  59  89  59  85 /  20  40  30  30
CLAYTON.........................  62  92  60  87 /  10  40  30  30
SANTA ROSA......................  65  96  65  93 /  30  30  30  20
TUCUMCARI.......................  66  98  64  93 /  30  30  30  30
FORT SUMNER.....................  67  99  68  95 /  30  20  30  20
CLOVIS..........................  68  95  67  91 /  20  20  30  30
PORTALES........................  67  97  67  93 /  10  10  30  30
ROSWELL.........................  69 100  69  98 /  10  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52/17
Hazardous weather outlook, Jul 16, 9:45 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT THU JUL 16 2009

NMZ001>021-026-171200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1045 AM MDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE
POSSIBLE IN THE NORTHEAST TO EAST CENTRAL PLAINS THIS AFTERNOON AND
INTO THE EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY
WINDS...ALTHOUGH SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING HOURS
FRIDAY...SATURDAY...AND SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY FRIDAY AND INTO THE
WEEKEND...ACROSS SOME PORTIONS OF THE EASTERN PLAINS OF NEW MEXICO.

43/52

In the hours before

Special weather statement, Jul 16, 4:08 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
508 PM MDT THU JUL 16 2009

NMZ016-018-162345-
DE BACA COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
508 PM MDT THU JUL 16 2009

...LINE OF STRONG THUNDERSTORMS MOVING OVER DE BACA AND EXTREME
NORTHEASTERN LINCOLN COUNTY...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM SUMNER LAKE TO YESO TO 8 MILES SOUTHWEST OF YESO TO 26 MILES
SOUTHEAST OF VAUGHN. MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HIGHWAY 60 BETWEEN
YESO AND FORT SUMNER...AND SUMNER LAKE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

GUYER

The radar

The Cannon AFB radar (KFDX), 54 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
July 16, 6:35 PM MST
Where
Curry County, (Cvn)clovis Muni Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172178.